Thunderstorm Wind, Hamilton
- When
- March 19, 3:50 PM CST
- Where
- Hamilton County, Williams
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 42.480, -93.550
A very strong upper level trough of low pressure was in place to the west of Iowa. Unseasonably warm and moist air pushed north into the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very strong upper level trough of low pressure was in place to the west of Iowa. Unseasonably warm and moist air pushed north into the state. Record high temperatures occurred for several days, and on the 19th continued over the central and eastern part of the state. Temperatures warmed into the low 80s with dewpoint readings in the low 60s. The atmosphere became unstable with lifted indices around -3 C and most unstable CAPE values in the 1000 to 2000 J/kg range. The wind profile was fairly unidirectional, however speeds in the 850 to 500 mb level were in the 45 to 65 kt range. Downdraft CAPE was around 600 J/kg. Though the freezing level was quite low for a severe weather event, around 11,200 feet, CAPE in the -10 to -30 C layer of the atmosphere was limited to around 100 J/kg. Combined with very high precipitable water values, around 1.4 inches, the hail production was limited. There was a decent amount of shear available for the storms with a shear value around 40 kts. A line of thunderstorms formed ahead of a slow moving cold front that advanced east with the upper trough. Small segmented lines formed that extended east-southeast out of the main north to south line. These segments lifted rapidly north with the mean flow. As a result, it was quite easy for the storms to produce high winds. Winds near 60 MPH caused tree and power pole damage west of the Des Moines Airport with one of the storms. One of the storms produced a small microburst and winds estimated of at least 75 MPH just west of the Des Moines Airport. The high winds downed several large trees. A small line segment produced 60 to 65 MPH winds as it moved through Hamilton County, north through the Mason City area in Cerro Gordo County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 19, 2:15 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT MON MAR 19 2012 .SHORT TERM /TONIGHT/... MAIN CONCERN OVERNIGHT WILL BE SEVERE POTENTIAL. CURRENTLY LOOKING AT UNCAPPED SFC AND MIXED LAYER BASED CAPE OVER THE AREA...WHICH IS MORE LIKELY TO RESULT IN EXPANDING THUNDERSTORM ACTIVITY OVER THE NEXT 3 TO 5 HOURS...RATHER THAN A LARGER THREAT OF SEVERE WEATHER. NONE THE LESS...INCREASING WIND SHEAR THIS EVENING MAY ENHANCE CHANCES FOR SOME SEVERE STORMS OVER THE REGION. THE SOUTHEAST HAS SEEN MORE SUNSHINE AND CAPE NOW HAS INCREASED TO 1500 J/KG. THIS AREA MAY HAVE A SLIGHTLY GREATER POTENTIAL THIS AFTERNOON AND EARLY EVENING. THOUGH OUTLOOKED MORE IN THE WEST FOR NOW...WILL NEED TO MONITOR THE SOUTHEAST AS STORMS FLARE INTO THE AREA IN THE NEXT FEW HOURS. WITH SOUTH FLOW EXPECTED ACROSS THE AREA OVERNIGHT...LOWS WILL ATTEMPT TO REACH THE WET BULB READINGS OF 55 TO 60 DEGREES. MODELS HAVE CONTINUED TO EMPHASIZE SHORT WAVE AND INCREASING H850 LOW LEVEL FLOW OVERNIGHT RESULTING IN PERIODS OF THUNDERSTORMS WITH LESSENING INSTABILITY...BUT POTENTIAL FOR LOCALIZED RAINFALL AMOUNTS TO NEAR TWO THIRDS TO THREE QUARTERS OF AN INCH POSSIBLE. WARM AND BREEZY CONDITIONS WILL ALSO REMAIN OVERNIGHT. .LONG TERM /TUESDAY THROUGH MONDAY/... VERY LITTLE CHANGE IN FORECAST THINKING TODAY. THE DEEP 500 MB TROUGH DOMINATING THE WESTERN HALF OF THE U.S. WILL BEGIN TO SPLIT TONIGHT...WITH CLOSED LOW DEVELOPING OVER EASTERN NEW MEXICO BY TUESDAY MORNING AND A NORTHERN STREAM WAVE SWINGING INTO EASTERN MONTANA AND THE WESTERN DAKOTAS. THIS WILL KEEP US SQUARELY WITHIN THE DEEP GULF MOISTURE PLUME CURRENTLY APPROACHING FROM MO/KS...AND AS THE NORTHERN WAVE SCOOTS UP INTO CANADA ON TUESDAY AND LEAVES THE LARGE SOUTHERN U.S. GYRE BEHIND IT WILL STRETCH A WEAK SURFACE TROUGH ACROSS WESTERN IOWA. THIS WILL PROVIDE A FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT PARTICULARLY ON TUESDAY AFTERNOON/EVENING AND HAVE INCREASE POPS UP TO NEAR 100 PERCENT ACROSS OUR WEST DURING THAT TIME. MEANWHILE IT APPEARS THAT OUR EASTERN AND SOUTHEASTERN COUNTIES MAY REMAIN WITHIN DRY SOUTHEASTERLY FLOW ALL THE WAY THROUGH TUESDAY WITH LIGHTER POPS...SO HAVE INCREASED TEMPERATURES A BIT FOR TUESDAY/TUESDAY NIGHT IN THOSE AREAS ESPECIALLY GIVEN HOW WARM IT HAS BEEN TODAY ALTHOUGH THERE WILL BE MORE CLOUDS AROUND TOMORROW. AS THE SURFACE TROUGH WASHES OUT ON TUESDAY NIGHT WE WILL SEE PRECIPITATION DIMINISH BUT PERSIST WITHIN THE ZONE OF DEEP MOISTURE...THEN AS THE CUTOFF LOW APPROACHES FROM OUR SOUTHWEST A DEEP CONVERGENT BAND WILL PRODUCE ANOTHER SWATH OF PRECIPITATION THAT SHOULD MOVE NORTHEASTWARD ACROSS OUR CWA BETWEEN LATE WEDNESDAY AND THURSDAY AFTERNOON...SO HAVE RAISED POPS INTO THE 50 TO 60 PERCENT RANGE DURING THAT TIME. BY THURSDAY NIGHT THE LARGE 500 MB GYRE WILL BE CENTERED OVER EASTERN KS AND SHOULD MOVE INTO THE LOWER OHIO RIVER VALLY BY SATURDAY MORNING. FOR OUR AREA THAT MEANS A CONTINUATION OF POPS BUT ONLY SLIGHT CHANCE AND CHANCE CATEGORIES AS THE TRACK/TIMING OF THE LOW IS MORE UNCERTAIN BY THAT TIME AND IT WILL BE OCCLUDED AND LIKELY HAVE DRY LAYERS WRAPPED UP IN IT. AFTER THE LOW MOVES AWAY IT APPEARS THAT WE WILL SEE A RETURN OF SOUTHERLY LOW LEVEL FLOW AND RIDGING ALOFT PROMOTING ANOTHER WARMING TREND...IF NOT BY SUNDAY THEN ALMOST CERTAINLY BY MONDAY...SO HAVE RAISED FORECAST TEMPERATURES AT THE END OF THE SEVEN DAY PERIOD. && .AVIATION...19/18Z MANY CONCERNS THIS PERIOD WITH TIMING OF CONVECTION ONSET AND COVERAGE...AS WELL AS CIGS AND POTENTIAL VSBYS ISSUES AFT 00Z. WIDELY SCATTERED THUNDER BREAKING OUT WEST OF REGION NOW...BUT WILL FILL IN THROUGH THE 18-00Z PERIOD WEST...EAST WILL DEVELOP LATER BETWEEN 00-06Z AS MOISTURE TRANSPORT AND WAVE ENERGY INCREASE NORTH INTO IOWA THIS EVENING. LOOKING FOR MAINLY MVFR CIGS/VSBY WITH THUNDER AS IT MOVES ACROSS. TIMING AT SITES PROBLEMATIC BUT HAVE ATTEMPTED TO BRACKET ACTIVITY FROM WEST TO EAST NEXT 18 HOURS PRIOR TO A BREAK OCCURRING BETWEEN 12-15Z TUES. WILL MONITOR AND UPDATE AS NEEDED THROUGH 21Z...FOR ANY REFINEMENTS NEEDED THROUGH NEXT 8 HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV AVIATION...REV LONG TERM...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 458 AM CDT MON MAR 19 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-201000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 458 AM CDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST TODAY INTO TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES ARE POSSIBLE THROUGH TONIGHT BUT THE FLOODING THREAT REMAINS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TUESDAY INTO THURSDAY. A LOW CHANCE OF AN ISOLATED SEVERE THUNDERSTORM ACROSS SOUTHERN IOWA ON TUESDAY IS POSSIBLE...HOWEVER THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS MINIMAL TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. KLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT MON MAR 19 2012 IAZ072-073-082-083-093-094-192130- CLARKE-DECATUR-MADISON-RINGGOLD-UNION-WARREN- 327 PM CDT MON MAR 19 2012 ...STRONG THUNDERSTORMS ACROSS SOUTHERN IOWA... AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LAMONI...MOVING NORTH AT 50 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... 8 MILES WEST OF LAMONI AND 9 MILES EAST OF MOUNT AYR BY 335 PM CDT... KELLERTON BY 340 PM CDT... GRAND RIVER AND BEACONSFIELD BY 350 PM CDT... 9 MILES WEST OF VAN WERT BY 400 PM CDT... 7 MILES EAST OF THAYER BY 405 PM CDT... MURRAY AND OSCEOLA BY 410 PM CDT... TRURO AND NEW VIRGINIA BY 425 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AWB
The Des Moines radar (KDMX), 84 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
5 thunderstorm wind. Local standard time, as filed.
Several trees blown down. Downburst winds verified by radar data.
Power poles down along with small tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361048, 361060, 361047, 361049, 361059.